Kansas, 2024Damaging Winds in Kansas, July 16, 2024
July 16, 2024 · NWS TOP · 33 events in 8 counties and zones
A morning line of storms produced a swath of damaging winds as it moved across the Interstate 70 corridor in central and east-central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A morning line of storms produced a swath of damaging winds as it moved across the Interstate 70 corridor in central and east-central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 16, 2:09 AM CST, 2 hours 5 minutes earlier. Its key messages:
- As a cold front slows across northeast Kansas, a series of impulses trigger scattered storms this morning through the evening hours. A few of these storms may produce gusty winds to around 50 mph and locally heavy rainfall.
- Heat indices from 100 to 103 are expected this afternoon along and south of I-35.
- Below normal temperatures settle in Wednesday onward, followed by precip chances returning this weekend.&&
Area forecast discussion, Jul 16, 2:09 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
309 AM CDT Tue Jul 16 2024
.KEY MESSAGES...
- As a cold front slows across northeast Kansas, a series of impulses
trigger scattered storms this morning through the evening
hours. A few of these storms may produce gusty winds to around
50 mph and locally heavy rainfall.
- Heat indices from 100 to 103 are expected this afternoon along
and south of I-35.
- Below normal temperatures settle in Wednesday onward, followed
by precip chances returning this weekend.&&
.DISCUSSION...
Issued at 308 AM CDT Tue Jul 16 2024
Series of embedded perturbations noted withing the quasi-westerly
flow aloft across the central plains region this morning. The
strongest impulse over western Kansas has developed a cluster of
convection while more scattered activity is developing upstream into
north central Kansas, in proximity to the 850 mb front where
isentropic ascent along the 310-320K surfaces is gradually
increasing through sunrise. Despite variances in short term guidance
on the evolution of this activity, models and observations are
consistent in ample MUCAPE and effective shear values up to 35 kts
to sustain activity as the shortwave trough slides eastward into
eastern Kansas later today. The depth of the wave is not
particularly strong so there is some uncertainty on the coverage of
precipitation during the morning period. Nevertheless, it seems
prudent to maintain low chance pops as activity should become more
isolated in the afternoon. Redevelopment of convection is possible
along the h85 boundary by late afternoon as SFC cape surges above
4000 J/KG with little to no inhibition. Effective shear is fairly
weak and lapse rates are not too impressive so would believe
coverage to be isolated at best. Updrafts may be capable of strong
wind gusts up to 50 mph. Additionally, another shortwave trough is
progged to slide southeast this evening, developing a cluster of
storms across southern NE. These storms may impact north central
areas this evening, producing severe wind gusts and hail. Activity
gradually weakens overnight while another round of showers and
storms focuses across southern Kansas and northern Kansas. In
collaboration with our southern neighbors, opted to keep slight pops
this evening, however latest guidance would support better forcing
near the front being south of the CWA with much of the area being
dry overnight.
The cooler airmass arrives Wednesday morning as gusty northeast
winds in the afternoon bring high temperatures down to the lower and
middle 80s. Dry, cool, and mostly sunny conditions reign through
Friday. Abnormally cool sfc high pressure continues to spread
southwestward this weekend as a southward moving upper low increases
cloud cover, storm chances, and reinforcing cooler air with highs
around 80 and lows in the low 60s through early next week. Timing of
the upper trough is somewhat similar between GFS and EC ensembles of
highest pops on Saturday evening however, precip chances may linger
into next week as ridging over the southeast CONUS may slow the
progression of the upper low away from the region.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1214 AM CDT Tue Jul 16 2024
VFR at terminals with focus being on the passing FROPA and
increasing scattered TSRA developing over western KS, reaching
terminals aft 10Z. Maintained the TEMPO mention, even though
latest guidance is trending less in coverage of storms and may
be slightly further north of sites as well. Winds veer to the
northeast aft 15Z around 10 kts through the afternoon. Models
hint at the possibility for isolated TSRA redeveloping aft 22Z
near KTOP/KFOE. Will monitor trends and consider mentioning at
next issuance.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Prieto
AVIATION...Prieto
Hazardous weather outlook, Jul 16, 2:14 AM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Topeka KS
314 AM CDT Tue Jul 16 2024
KSZ008>012-020>024-026-034>040-054>056-058-059-170815-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
314 AM CDT Tue Jul 16 2024
This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.
.DAY ONE...Today and tonight.
Scattered storms are likely this morning with additional development
possible through the afternoon. A few storms may be strong to severe
with wind gusts up to 60 mph being the main hazard.
Additional severe storms may move into north central Kansas this
evening. These storms would be capable of large hail and damaging
wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER MESSAGE
Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.
&&
More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jul 16, 2:59 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
359 AM CDT Tue Jul 16 2024
KSZ008-009-020-021-160945-
Republic-Clay-Cloud-Washington-
359 AM CDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN REPUBLIC...
SOUTHWESTERN WASHINGTON...NORTHERN CLAY AND CLOUD COUNTIES THROUGH
445 AM CDT...
At 359 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Vining, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor damage to vegetation is possible.
Locations impacted include...
Concordia, Clyde, Clifton, Linn, Greenleaf, Jamestown, Palmer,
Agenda, Aurora, and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
north central Kansas.
&&
LAT...LON 3964 9793 3979 9699 3957 9692 3957 9696
3951 9696 3938 9793
TIME...MOT...LOC 0859Z 259DEG 20KT 3965 9730
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
101Thunderstorm Wind, Ottawa
- When
- July 16, 4:14 AM CST to 4:15 AM CST
- Where
- Ottawa County, 1.28 mi ESE of Minneapolis
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.120, -97.700
Tree around one foot in diameter snapped in Minneapolis.
Thunderstorm Wind, Clay
- When
- July 16, 4:36 AM CST to 4:37 AM CST
- Where
- Clay County, 0.87 mi NW of Longford
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.180, -97.330
Six inch tree limb down in Longford.
Thunderstorm Wind, Dickinson
- When
- July 16, 4:58 AM CST to 4:59 AM CST
- Where
- Dickinson County, 2.55 mi ESE of Upland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.060, -96.980
Trained spotter estimated 60 to 70 mph wind gusts.
Thunderstorm Wind, Clay
- When
- July 16, 4:59 AM CST to 5:00 AM CST
- Where
- Clay County, 0.53 mi W of Clay Center
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.380, -97.130
Tree down on Third Street in Clay Center.
Thunderstorm Wind, Geary
- When
- July 16, 5:08 AM CST to 5:09 AM CST
- Where
- Geary County, 3.39 mi NW of Camp Forsythe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -96.880
Thunderstorm Wind, Geary
- When
- July 16, 5:14 AM CST to 5:15 AM CST
- Where
- Geary County, 3.39 mi NW of Camp Forsythe
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -96.880
Spotter updated previous report with estimate of 65 to 70 mph winds.
Thunderstorm Wind, Dickinson
- When
- July 16, 5:15 AM CST to 5:16 AM CST
- Where
- Dickinson County, 2.98 mi SE of Upland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -96.980
Estimated gusts of 70 mph.
Thunderstorm Wind, Dickinson
- When
- July 16, 5:15 AM CST to 5:16 AM CST
- Where
- Dickinson County, 2.55 mi ESE of Upland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.060, -96.980
Estimated 60-70 mph wind gusts.
Thunderstorm Wind, Pottawatomie
- When
- July 16, 5:36 AM CST to 5:37 AM CST
- Where
- Pottawatomie County, 0.54 mi E of St George
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.200, -96.420
Estimated 60 to 70 mph wind gusts.
Thunderstorm Wind, Pottawatomie
- When
- July 16, 5:50 AM CST to 5:51 AM CST
- Where
- Pottawatomie County, 0.87 mi SE of Westmoreland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.390, -96.410
Estimated 70 mph winds, also power out across town.
Thunderstorm Wind, Shawnee
- When
- July 16, 6:05 AM CST to 6:06 AM CST
- Where
- Shawnee County, 2.14 mi NNE of Rossville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.160, -95.940
Thunderstorm Wind, Shawnee
- When
- July 16, 6:10 AM CST to 6:11 AM CST
- Where
- Shawnee County, 3.2 mi SSE of Valencia
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.030, -95.850
Home weather station measured 58 mph gust.
Thunderstorm Wind, Shawnee
- When
- July 16, 6:11 AM CST to 6:12 AM CST
- Where
- Shawnee County, 1.28 mi WNW of Menoken
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 39.090, -95.770
Estimated 60 to 70 mph winds and near zero visibility in heavy rain.
Thunderstorm Wind, Shawnee
- When
- July 16, 6:19 AM CST to 6:20 AM CST
- Where
- Shawnee County, 0.87 mi SW of Topeka
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.040, -95.690
Mping base level report of wind damage.
Thunderstorm Wind, Shawnee
- When
- July 16, 6:20 AM CST to 6:21 AM CST
- Where
- Shawnee County, 2.14 mi NNW of Topeka
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.080, -95.690
Mping base level report of wind damage.
Thunderstorm Wind, Shawnee
- When
- July 16, 6:20 AM CST to 6:21 AM CST
- Where
- Shawnee County, 1.48 mi NNE of Topeka
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.070, -95.670
Mping base level report of wind damage.
Thunderstorm Wind, Shawnee
- When
- July 16, 6:22 AM CST to 6:23 AM CST
- Where
- Shawnee County, 2.96 mi SSW of Elmont
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.130, -95.720
Tree limbs down, estimated 65 mph gusts.
Thunderstorm Wind, Shawnee
- When
- July 16, 6:22 AM CST to 6:23 AM CST
- Where
- Shawnee County, 1.48 mi NNW of Pauline
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.990, -95.690
Thunderstorm Wind, Shawnee
- When
- July 16, 6:23 AM CST to 6:24 AM CST
- Where
- Shawnee County, 0.69 mi N of (Foe)forbes Fld Tope
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.960, -95.670
Thunderstorm Wind, Jefferson
- When
- July 16, 6:24 AM CST to 6:25 AM CST
- Where
- Jefferson County, 0.54 mi E of Grantville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.080, -95.560
Mping base level report of wind damage.
Thunderstorm Wind, Jefferson
- When
- July 16, 6:25 AM CST to 6:26 AM CST
- Where
- Jefferson County, 1.75 mi NW of Newman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.100, -95.490
Mping base level report of wind damage.
Thunderstorm Wind, Shawnee
- When
- July 16, 6:25 AM CST to 6:26 AM CST
- Where
- Shawnee County, 0.54 mi W of (Top)billard Arpt to
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 39.070, -95.630
Thunderstorm Wind, Shawnee
- When
- July 16, 6:28 AM CST to 6:29 AM CST
- Where
- Shawnee County, 3.29 mi ENE of Lake Shawnee
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.030, -95.520
Mping report of 3 inch tree limbs broken and/or power poles snapped.
Thunderstorm Wind, Shawnee
- When
- July 16, 6:29 AM CST to 6:30 AM CST
- Where
- Shawnee County, 4.29 mi E of Lake Shawnee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.020, -95.500
Mping base level report of wind damage.
Thunderstorm Wind, Jefferson
- When
- July 16, 6:39 AM CST to 6:40 AM CST
- Where
- Jefferson County, 0.54 mi E of Perry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.080, -95.390
Large tree uprooted. Time estimated by radar.
Thunderstorm Wind, Jefferson
- When
- July 16, 6:40 AM CST to 6:41 AM CST
- Where
- Jefferson County, 3.2 mi SSE of Ozawkie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.180, -95.420
A 6.5 inch diameter tree down and one foot diameter tree down.
Thunderstorm Wind, Douglas
- When
- July 16, 6:43 AM CST to 6:44 AM CST
- Where
- Douglas County, 4.07 mi SSW of Lawrence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.920, -95.270
Tree uprooted and laying on house.
Thunderstorm Wind, Douglas
- When
- July 16, 6:43 AM CST to 6:44 AM CST
- Where
- Douglas County, 2.12 mi NW of Lawrence
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.990, -95.260
Off-duty NWS meteorologist estimated 70 mph winds.
Thunderstorm Wind, Douglas
- When
- July 16, 6:45 AM CST to 6:46 AM CST
- Where
- Douglas County, 4.18 mi N of Pleasant Grove
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.910, -95.280
Personal weather station recorded gust.
Thunderstorm Wind, Jefferson
- When
- July 16, 6:47 AM CST to 6:48 AM CST
- Where
- Jefferson County, 0.53 mi E of Valley Falls
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.330, -95.460
Fire chief estimated 70 mph wind gusts near Valley Falls.
Thunderstorm Wind, Jefferson
- When
- July 16, 6:50 AM CST to 6:51 AM CST
- Where
- Jefferson County, 0.54 mi E of Mc Louth
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.200, -95.210
Five foot diameter tree blown down onto three buildings, small shed flipped.
Thunderstorm Wind, Jefferson
- When
- July 16, 7:01 AM CST to 7:02 AM CST
- Where
- Jefferson County, 0.54 mi E of Mc Louth
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.200, -95.210
Thunderstorm Wind, Jefferson
- When
- July 16, 7:04 AM CST to 7:05 AM CST
- Where
- Jefferson County, 0.54 mi E of Mc Louth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.200, -95.210
Fire chief reported 60 mph gusts around town in McLouth.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, July 16, 20241 death · $4.1 million · EF2 · 34 events
- Sneakerwave in California, July 16, 20242 deaths · 1 event
- Tornadoes and Flood in New York, July 16, 20241 injured · $4,000 · EF1 · 148 events
- Hail and Damaging Winds in Nebraska, July 16, 2024$6.2 million · 1.75 in hail · 17 events
- Tornado and Hail in New Hampshire, July 16, 2024$1.1 million · EF1 · 19 events
- Tornado and Hail in Nebraska, July 16, 2024$80,000 · EF1 · 17 events
- Flash Flooding and Damaging Winds in New York, July 16, 20241 injured · $68,000 · 70 kt wind · 32 events
- Hail and Damaging Winds in Pennsylvania, July 16, 2024$125,000 · 1 in hail · 22 events
- Damaging Wind in Oregon, July 16, 2024$160,000 · 56 kt wind · 1 event
- Damaging Winds in Oklahoma, July 16, 2024$80,000 · 65 kt wind · 11 events
- Damaging Winds in Virginia, July 16, 2024$76,000 · 56 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, July 16, 20241 injured · 1 in hail · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195626, 1195633, 1195635, 1195638, 1195640, 1195641, 1195663, 1195665, 1195667, 1195669, 1195674, 1195675, 1195676, 1195686, 1195687, 1195688, 1195691, 1195692, 1195693, 1195694, 1195695, 1195696, 1195697, 1195698, 1195699, 1195700, 1195701, 1195703, 1195704, 1195705, 1195706, 1195708, 1195709.